Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 29, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 29, 2021, 7:46 PM MST for Graham County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 7:46 PM MST (02:46 UTC)
Expired
Aug 29, 2021, 8:30 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Hail
0.00 in
Wind
40

County Graham County, AZ

The radar

The Tucson radar (KEMX), 125 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WWUS85 KTWC 300246
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
746 PM MST Sun Aug 29 2021
 
AZZ509-511-300330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
746 PM MST Sun Aug 29 2021

...A strong thunderstorm will impact portions of south central Graham
County through 830 PM MST...

At 745 PM MST, Doppler radar was tracking a strong thunderstorm near
Roper Lake State Park, or 10 miles southwest of Safford, moving
northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Swift Trail Junction,
Mount Graham and Frye Mesa Dam.

This includes the following highways...
 Route 191 between mile markers 102 and 119.
 Route 266 between mile markers 105 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10958 3252 10970 3279 11003 3290 10987
      3281 10970
TIME...MOT...LOC 0245Z 125DEG 14KT 3270 10979 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Cerniglia

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 29, 3:36 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 29, 3:36 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
336 PM MST Sun Aug 29 2021

.SYNOPSIS...Scattered afternoon showers and thunderstorms continue,
increasing in activity this week as deep moisture pushes up from
the south. Concerns for heavy rainfall leading to flash flooding
will also rise as a result.

&&

.DISCUSSION...We'll finish another day off with scattered
thunderstorms around SE AZ this afternoon and evening. Less shear
than yesterday but plenty of insolation and adequate moisture. So,
we'll see some valley storms along outflows, but the outflows will
probably be less vigorous than yesterday.

Our main story is the long fetch of deep moisture being pushed
up toward our area with assistance from TS Nora. Nora continues
to struggle a bit as it takes a track too near the west coast of
Mexico for it's own health. Expect Nora to decouple and shear out
before whatever is left of it makes it this far north, however the
surge is on the way. The leading edge should make it to Yuma
tonight, with NAEFS and ECMWF ensemble integrated water vapor
transports suggesting a maximum Tuesday morning. Maximum
precipitable water values should spread in Wednesday, maxing out
between 1.7 and 1.9 inches. ENS percentiles are on the high end,
forecasting values above the 99th percentile 18Z Wed.

So how much rain and when? It doesn't always correspond with
maximum available moisture periods in these cases, so we are
discussing possible flash flood watch headlines for much of the
week. Another solid chance of thunderstorms tomorrow afternoon
and evening, but not out of the ordinary. The excessive moisture
Tuesday through Thursday or Friday makes any of those days a
candidate, but not all of them. Interesting things happen during
the moistening up process, and combined with an upper level
diffluent field and good insolation earlier in the day, should
make late Tuesday a good choice for heavy storm activity. Throw
diurnal trends out the window with a good chance of showers with
embedded thunderstorms continuing Tuesday night. Wednesday looks
like a mix of showers with possible embedded thunderstorms, but
widespread rainfall intensities are a question.

We may not be done after that, with the sustained southerly flow
still in place between troughiness to our west and ridging east.
Possible inverted trough activity by next weekend.

&&

.AVIATION...Valid through 31/00Z.
FEW-SCT clouds at 8k-12k ft MSL (locally BKN during the afternoon
and evening hours, especially east and south of KTUS) thru the
forecast period. ISOLD-SCT SHRA/TSRA thru 30/05Z and then again aft
31/19Z. MVFR conditions and mountain-top obscurations near TSRA,
along with wind gusts up to 45 kts. Otherwise, SFC wind favoring an
ELY/SELY direction and generally less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms are
expected for much of the forecast area through Monday. Deeper
moisture will then overspread the area Tuesday through Thursday as
moisture associated with the remnants of Nora shifts northward. This
will result in increasing precipitation chances mid to late this
week across southeast Arizona, with potentially heavy rainfall at
times. An active monsoon pattern is expected to continue through
next weekend. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms gusts.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Meyer
Aviation...Zell
Fire Weather....Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 29, 4:46 PM MST, 3 hours before
Special Weather Statement
National Weather Service Tucson AZ
446 PM MST Sun Aug 29 2021

AZZ504>506-514-300045-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
446 PM MST Sun Aug 29 2021

...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 545 PM MST...

At 445 PM MST, Doppler radar was tracking a strong thunderstorm over
Catalina, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Marana, Casas Adobes, Saddlebrooke, Tortolita,
Catalina State Park, Oracle Junction and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 234 and 245.
 Route 77 between mile markers 77 and 94.
 Route 79 between mile markers 92 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3252 11076 3235 11083 3239 11124 3253 11126
      3269 11111
TIME...MOT...LOC 2345Z 108DEG 10KT 3246 11088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Cerniglia
Local storm report, Aug 29, 5:12 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
512 PM MST SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     7 ENE MARANA            32.46N 111.08W
08/29/2021                   PIMA               AZ   TRAINED SPOTTER

            MULTIPLE TREES DOWN ON DOVE MTN BLVD NORTH
            OF MOORE RD.

&&
Special weather statement, Aug 29, 5:32 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
532 PM MST Sun Aug 29 2021

AZZ505-300115-
South Central Pinal County including Eloy/Picacho Peak State Park-
532 PM MST Sun Aug 29 2021

...A strong thunderstorm will impact portions of central Pinal County
through 615 PM MST...

At 530 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Florence, moving northwest at 10 mph.

HAZARD...Wind gusts up to 50 mph, producing areas of blowing dust
         reducing visibility between one half and one mile. Penny
         size hail also possible.

SOURCE...Radar indicated.

IMPACT...Blowing dust may rapidly reduce visibility to between one
         half and one mile. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Cactus Forest.

This includes Route 79 between mile markers 118 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 11104 3283 11124 3289 11145 3294 11139
      3310 11115
TIME...MOT...LOC 0030Z 143DEG 9KT 3299 11120

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 6:49 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Tucson AZ
649 PM MST Sun Aug 29 2021

AZZ504-514-300230-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
649 PM MST Sun Aug 29 2021

...A strong thunderstorm will impact portions of northeastern Pima
County through 730 PM MST...

At 649 PM MST, Doppler radar was tracking a strong thunderstorm near
Casas Adobes, or near Oro Valley, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Flowing Wells, Tortolita,
Catalina Foothills and Catalina State Park.

This includes the following highways...
 Interstate 10 between mile markers 243 and 253.
 Route 77 between mile markers 72 and 82.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3244 11086 3228 11085 3229 11111 3245 11115
TIME...MOT...LOC 0149Z 083DEG 8KT 3235 11095

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

GL
Local storm report, Aug 29, 7:10 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
710 PM MST SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     6 S ORO VALLEY          32.34N 110.98W
08/29/2021                   PIMA               AZ   NWS EMPLOYEE

            MULTIPLE TREES DOWN AT INA AND ORACLE.

&&
Special weather statement, Aug 29, 7:46 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
746 PM MST Sun Aug 29 2021

AZZ509-511-300330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
746 PM MST Sun Aug 29 2021

...A strong thunderstorm will impact portions of south central Graham
County through 830 PM MST...

At 745 PM MST, Doppler radar was tracking a strong thunderstorm near
Roper Lake State Park, or 10 miles southwest of Safford, moving
northwest at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Safford, Thatcher, Roper Lake State Park, Pima, Swift Trail Junction,
Mount Graham and Frye Mesa Dam.

This includes the following highways...
 Route 191 between mile markers 102 and 119.
 Route 266 between mile markers 105 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3269 10958 3252 10970 3279 11003 3290 10987
      3281 10970
TIME...MOT...LOC 0245Z 125DEG 14KT 3270 10979

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:32 PM MSTSpecial Weather StatementTWCPinal43 min
Aug 29, 6:49 PM MSTSpecial Weather StatementTWC41 min
Aug 29, 6:53 PM MSTSevere Thunderstorm WarningTWCPima18 min
Aug 29, 8:06 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 30, 2:01 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz60 hr
Aug 30, 3:38 PM MSTSpecial Weather StatementTWCPima52 min
Aug 30, 3:41 PM MSTSpecial Weather StatementTWC49 min
Aug 30, 3:45 PM MSTSpecial Weather StatementTWCPima45 min
Aug 30, 4:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 30, 4:24 PM MSTSpecial Weather StatementTWC36 min
Aug 30, 4:32 PM MSTSpecial Weather StatementTWC43 min
Aug 30, 4:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 30, 4:51 PM MSTAreal Flood AdvisoryTWCPima100 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.